Could Viagra Cause Hearing Loss?

Viagra
Peter Dazeley/Getty Images

Viagra (sildenafil citrate) and several other drugs for erectile dysfunction (ED) have been suspected for some time as a potential cause of hearing loss, although the connection is still under study and is not known for certain.

At the time Viagra was approved, in 1998, the U.S. Food and Drug Administration (FDA) had found that five people out of a total of 25,000 using Viagra in clinical trials developed hearing loss.

This is a relatively small number, which is why the warning about hearing loss was not so prominent at the time of approval.

However, by late 2007 the FDA began noticing more cases of hearing loss in people taking Viagra and other ED drugs that are part of the phosphodiesterase Type 5 (PDE5) inhibitor class. Other PDE5 medications include Levitra (vardenafil) and Cialis (tadalafil).

Searching its adverse-event reporting system, the FDA found 29 cases of sudden hearing loss within three days of the patients' last dose of a PDE5 inhibitor. The type of hearing loss reported was usually unilateral sensorineural hearing loss with either partial or total loss of hearing. Sometimes tinnitus and dizziness were involved.

Fifteen out of the 29 reported adverse events were related to Viagra specifically. In five cases, sudden hearing loss happened after the first dose of Viagra. Nine people had unilateral hearing loss and one person had bilateral hearing loss.

Eight of the 15 people had "ongoing" hearing loss and four people had temporary hearing loss.

These reported cases cannot be directly linked to PDE5 inhibitors because of the possible presence of other factors, such as the patient's age and use of other medications. Nonetheless, the FDA appeared concerned enough to require changes in drug labeling to draw more attention to the potential for hearing loss.

You can download this information from the FDA website.

The FDA cautions that if you start to experience hearing loss while on Viagra or a similar drug, you should immediately stop taking it and contact your doctor. Similarly, doctors who become aware that their patients are experiencing hearing loss while on these drugs should advise them to stop taking them.

Lab Studies

Can it be proven that Viagra definitely causes hearing loss in people? Some researchers are trying to find out. Researchers in South Korea did a study of male mice that were seven weeks old. For 105 days some of the mice were given high doses of Viagra. Other mice were not given any Viagra and served as a control group for comparison. Both groups had hearing tests prior to the study and again at days five, 10, 15, 25, 35, 105 and 135 of the study.

Their hearing was tested in multiple ways, including auditory brainstem responses and otoacoustic emissions . An auditory brainstem response measures how the brain responds to sound.

Otoacoustic emissions are the weak echoes produced by the ear after it hears a sound. The results showed that high doses of Viagra increased the hearing threshold shift of the auditory brainstem responses. That is, sound had to be louder to evoke a response. In addition, otoacoustic emissions were different between the high-dose mice and the control mice when treatment was given for a long time.

The researchers concluded that high-dose and long-term treatment could cause hearing loss in mice. Can similar results happen in humans? The researchers cited an example of a 44-year-old man who developed profound hearing loss after taking Viagra at 50 milligrams a day for 15 days.

Although it has not been definitely proven that Viagra and other PDE5 medications cause hearing loss in humans, the evidence of an association continues to come in. This association is supported in animal studies such as the one above. So far, the available evidence suggests the incidence is low, but scientists continue to call for more research.

Sources:

Bin Na Hong, Tae Hoo Yi, Sun Yeou Kim and Tong Ho Kang, "High Dosage Sildenafil Induces Hearing Impairment in Mice", Biol. Pharm. Bull., Vol. 31, 1981-1984 (2008).

Erectile dysfunction drugs and sudden hearing loss.(NOTICE! Important FDA Notifications for Audiologists) Audiology Today. Nov-Dec 2007 v19 i6 p53(1).

Label information for Viagra. Accessed via http://www.accessdata.fda.gov/scripts/cder/drugsatfda/index.cfm

Postmarket drug safety information for patients and providers. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm124841.htm

Continue Reading